Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 11, NWS Midland/Odessa, TX

May 13, 2019Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 13, 2019, 4:03 PM CDT for Martin County, Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2019, 4:03 PM CDT (21:03 UTC)
Expired
May 13, 2019, 7:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 4 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

133 
WGUS54 KMAF 132103
FFWMAF
TXC317-329-140000-
/O.NEW.KMAF.FF.W.0011.190513T2103Z-190514T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
403 PM CDT Mon May 13 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Midland County in western Texas...
  Southwestern Martin County in western Texas...

* Until 700 PM CDT.

* At 402 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Midland, Odessa, Midland International Air and Space Port, Cotton
  Flat, Warfield, Midland Airpark and Skywest Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3165 10229 3209 10229 3209 10221 3211 10221
      3216 10199 3165 10182

$$

44
1 follow-up statement
536 
WGUS74 KMAF 132248
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
548 PM CDT Mon May 13 2019

TXC317-329-140000-
/O.CON.KMAF.FF.W.0011.000000T0000Z-190514T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Midland TX-Martin TX-
548 PM CDT Mon May 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
MIDLAND AND SOUTHWESTERN MARTIN COUNTIES...

At 545 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 1.50 inches of rain have fallen already 
and another half inch is expected within the next hour. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Midland, Odessa, Midland International Air and Space Port, Cotton
Flat, Warfield, Midland Airpark and Skywest Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3165 10229 3209 10229 3209 10221 3211 10221
      3216 10199 3165 10182

$$

80

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 2:14 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 13, 2:14 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
214 PM CDT Mon May 13 2019

.DISCUSSION...
The upper-level low was in between El Paso City and Presidio with
strong cloud top cooling in the difluent region aloft and with
steep LRs there is a favorable set-up for SHRA/TSRA today. There
is still the concern for a few severe storms and heavy rain.
Severe concerns are mostly confined to the Trans Pecos/Big Bend
where 0-6km bulk shear is strongest (40kts). Even though models
have been inconsistent with timing/placement of QPF we have not
lost all confidence and heavy rain is still possible as large area
of SHRA/TSRA moves in from the west. Heavy rain is possible
across the central PB, if not likely, between 3-7 PM. Heavy rain
potential will mostly be across the srn PB/Lower Trans Pecos
between 9 PM-1 AM. The upper low will move east through evening
and by 06Z/Tue will be near the Pecos River in the Lower Trans
Pecos and as such we will keep chance/likely PoPs until at least
06Z. Less cloud cover and height rises on Tue will start a warming
and drying trend. An isold storm or 2 is possible in the Davis
Mtns Wed PM with highs mostly 85-90. Prominent mid-level ridging
Thur to contribute to warming pattern with highs U80s- M90s.
Dryline will retreat to near the mtns Thur evening. SW flow will
develop Fri in wake of mid-level ridge and the dryline will push
out into the PB with a few severe dryline storms possible. ECMWF
is much deeper/slower with mid- level trof than GFS and thus more
favorable for severe storms to continue into Sat AM. In its wake
dry conditions will follow, setting up Mon to be hot.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     55  79  58  84 /  50  10   0   0
Carlsbad                       52  84  57  89 /  10   0   0   0
Dryden                         57  83  61  86 /  70  10   0  10
Fort Stockton                  53  81  58  86 /  50   0   0   0
Guadalupe Pass                 52  78  57  83 /  10   0   0   0
Hobbs                          49  81  54  86 /  20   0   0   0
Marfa                          43  79  47  84 /  30   0  10  10
Midland Intl Airport           54  81  58  86 /  50   0   0   0
Odessa                         54  81  58  86 /  50   0   0   0
Wink                           52  83  57  89 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 13, 1:50 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
150 PM CDT Mon May 13 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
150 PM CDT Mon May 13 2019 /1250 PM MDT Mon May 13 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to persist this afternoon and
evening across much of west Texas and southeastern New Mexico. A few
thunderstorms may become strong to marginally severe with damaging
winds and large hail possible. Slow movement of these storms will
result in rainfall rates of one to one and a half inches per hour,
causing localized flash flooding, especially in urban areas.

Storm coverage will decrease later tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible Friday afternoon through
early Saturday morning. While it is too early to be precise on exact
location and timing, large hail, damaging winds, and isolated
tornadoes are increasingly likely. Stay weather aware and monitor for
later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible and local interests should stay
current with the latest weather forecast.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

70

In the hours before

Local storm report, May 13, 3:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
332 PM CDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 W MIDLAND             32.00N 102.15W
05/13/2019  M0.88 INCH       Midland            TX   PUBLIC

&&

SCOTT.KLEEBAUER
Special weather statement, May 13, 3:36 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
336 PM CDT Mon May 13 2019

TXZ062-063-070-132115-
Midland TX-Reagan TX-Glasscock TX-
336 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLASSCOCK...
SOUTHEASTERN MIDLAND...NORTHERN REAGAN AND NORTHEASTERN UPTON
COUNTIES UNTIL 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles south of Garden City to 30 miles
northwest of Reagan County Airport. Movement was northwest at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Saint Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3157 10171 3163 10178 3165 10177 3165 10180
      3182 10199 3185 10150 3159 10127 3155 10127
TIME...MOT...LOC 2036Z 125DEG 18KT 3159 10137 3160 10167

87
Special weather statement, May 13, 3:40 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT Mon May 13 2019

TXZ050-051-061-062-132130-
Midland TX-Martin TX-Andrews TX-Ector TX-
340 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...SOUTHEASTERN
ANDREWS...NORTHWESTERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES UNTIL
430 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland International Air and Space Port, or 8 miles west of Midland,
moving north at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Warfield,
Midland Airpark and Odessa Schlemeyer Field.

This includes Interstate 20 between mile markers 128 and 134.

LAT...LON 3192 10211 3191 10238 3222 10246 3221 10208
TIME...MOT...LOC 2040Z 175DEG 15KT 3200 10223

80
Special weather statement, May 13, 3:45 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT Mon May 13 2019

TXZ067-068-075-132130-
Pecos TX-Crane TX-Ward TX-
345 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EAST
CENTRAL WARD AND CRANE COUNTIES UNTIL 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Crane, moving northwest at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Crane, Cordona Lake, Crane County Airport and Imperial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3121 10233 3112 10257 3150 10287 3164 10239
TIME...MOT...LOC 2045Z 152DEG 17KT 3124 10247

87
Special weather statement, May 13, 3:48 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
348 PM CDT Mon May 13 2019

TXZ075-082-132130-
Pecos TX-Terrell TX-
348 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Dryden, moving north at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Pecos
and north central Terrell Counties.

LAT...LON 3012 10202 3013 10230 3063 10238 3058 10189
TIME...MOT...LOC 2048Z 184DEG 25KT 3020 10218

87
Special weather statement, May 13, 3:59 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
359 PM CDT Mon May 13 2019

TXZ051-062-132145-
Midland TX-Martin TX-
359 PM CDT Mon May 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...CENTRAL
MIDLAND AND SOUTH CENTRAL MARTIN COUNTIES UNTIL 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Midland, moving northwest at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Midland International Air and Space Port, Warfield, Cotton
Flat, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 127 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3174 10203 3197 10229 3202 10228 3217 10204
      3184 10185
TIME...MOT...LOC 2059Z 146DEG 21KT 3186 10199

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:18 PM CDTSpecial Weather StatementMAFPecos42 min
May 13, 11:36 AM CDTFlash Flood WarningMAFJeff Davis3 hr
May 13, 12:30 PM CDTSpecial Weather StatementMAFLoving45 min
May 13, 12:46 PM CDTAreal Flood AdvisoryMAFReeves3 hr
May 13, 1:44 PM CDTSpecial Weather StatementMAFAndrews46 min
May 13, 2:35 PM CDTSpecial Weather StatementMAFBrewster40 min
May 13, 2:43 PM CDTSpecial Weather StatementMAFMidland47 min
May 13, 2:46 PM CDTSevere Thunderstorm WarningMAFEctor, Midland59 min
May 13, 2:52 PM CDTAreal Flood AdvisoryMAFReeves, Ward113 min
May 13, 2:58 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 13, 3:08 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 13, 3:34 PM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
May 13, 3:36 PM CDTSpecial Weather StatementMAFGlasscock39 min
May 13, 3:36 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
May 13, 3:40 PM CDTSpecial Weather StatementMAFEctor50 min
May 13, 3:45 PM CDTSpecial Weather StatementMAFCrane45 min
May 13, 3:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 13, 3:59 PM CDTSpecial Weather StatementMAFMidland46 min
May 13, 4:07 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell53 min
May 13, 4:11 PM CDTSpecial Weather StatementMAFMidland49 min
May 13, 4:20 PM CDTSpecial Weather StatementMAFGlasscock40 min
May 13, 4:37 PM CDTSpecial Weather StatementMAFUpton38 min
May 13, 5:03 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton57 min
May 13, 5:32 PM CDTSevere Thunderstorm WarningMAFReagan58 min
May 13, 6:28 PM CDTAreal Flood AdvisoryMAFReagan2 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.